Colorado, 2007

Winter Storm and High Wind in Colorado, February 16 to 17, 2007

February 16 to 17, 2007 · NWS BOU · 10 events in 10 counties and zones

A strong upper level jet stream over northern Colorado, coupled with a passing weather disturbance, brought a one-two punch of heavy snow and strong winds to areas in and near the Front Range. In the North Central Mountains, a peak wind gust to 106 mph was recorded atop Berthoud Pass.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong upper level jet stream over northern Colorado, coupled with a passing weather disturbance, brought a one-two punch of heavy snow and strong winds to areas in and near the Front Range. In the North Central Mountains, a peak wind gust to 106 mph was recorded atop Berthoud Pass. U.S. Highway 40 was closed temporarily at Berthoud Pass, and between Kremmling and Steamboat Springs, due to an increased avalanche danger. One avalanche knocked a state highway vehicle off the road near Berthoud Pass. At Winter Park, the ski area was forced to shut down when strong winds toppled several trees. Elsewhere, two sections of Interstate 70 were closed including a 60-mile stretch from east of Vail to west of Evergreen. U.S. Highway 6 over Loveland Pass, and U.S. Highway 285, over Kenosha Pass, were also closed. The American Red Cross set up temporary shelters in Granby, Fraser and Silverthorne for stranded travelers. Storm totals in the high country ranged from 7 to 18 inches.|Very intense winds also developed in the Front Range Foothills, Urban Corridor and Northeast Plains. At the National Wind Technology Center, the peak wind gust topped out at 101 mph. In and near the Front Range Foothills, the wind stirred up intense ground blizzards which resulted in several road closures. State Highway 93, between Golden and Boulder was closed for much of the day. In addition, State Highways 72 and 128, from Indiana St. and McCaslin Blvd. respectively, were closed due to near zero visibilities in blowing and drifting snow. East of Interstate 25, peak wind gusts to around 60 mph were recorded. At Denver International Airport, blowing debris cracked the front and side windshields of 14 airplanes within a three hour period. In all, three airlines were impacted in the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 15, 2:55 PM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Feb 15, 2:55 PM MST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MST THU FEB 15 2007

.SHORT TERM...SOME LIGHT SNOW OCCURRING ACROSS HIGHER MOUNTAINS AT
THIS TIME...MAINLY ALONG CONTINENTAL DIVIDE. NOT ALL THAT WIDESPREAD
AS I THOUGHT IT WOULD BE. A BIT OF WIND ACROSS HIGHER ELEVATIONS
WITH A FEW GUSTS TO 60 MPH BEING REPORTED. MOISTURE AND WIND TO
INCREASE TONIGHT AS 120 KT JET MAX SLIDES CLOSER TO AREA.  MODELS
DIFFER ON AMOUNT OF MOISTURE OVER MOUNTAINS DURING PERIOD...BUT
OROGRAPHICS CERTAINLY IMPROVE AS 7H WINDS INCREASE TO AROUND 40 KTS
OVERNIGHT. LOCAL SNOW MODEL WITH CONSERVATIVE NUMBERS INDICATE 6 TO
12 INCHES THROUGH FRIDAY. QG VERTICAL VELOCITY PROGS SHOW DESCENT
DURING THE PERIOD WITH MEAGER LAPSE RATES...BOTH HINDERING ADDITION
SNOW AMOUNTS. THOUGH NUMBERS FALL A BIT SHORT OF WARNING CRITERIA...
FEEL THERE WILL BE CONSIDERABLE BLOWING AND DRIFTING SNOW TO WARRANT
THE WARNING VERSUS SNOW/BLOWING SNOW ADVISORY. SUBSIDENCE AND
DEVELOPING MOUNTAIN TOP INVERSION MORE FAVORABLE FOR MOUNTAIN WAVE
ALONG FOOTHILLS TONIGHT. CROSS MOUNTAIN FLOW INCREASES TO 40-45KTS
BY 12Z FRIDAY AND 50 KTS BY 18Z FRIDAY. SANGSTER HIGH WIND FORECAST
PROGRAM FROM EACH MODEL INDICATING WARNING FROM MIDNIGHT TONIGHT TO
AROUND NOON FRIDAY. LOOKING LIKE HIGH WIND WARNING STILL WARRANTED
FOR FOOTHILLS AND FRONT RANGE. BORA EXPECTED TO OCCUR ACROSS PLAINS
FRIDAY BEHIND FRONT/SHORTWAVE. LOOKS LIKE BEST TIMEFRAME TO OCCUR
AFTER 18Z WHEN 850 MB WINDS INCREASE TO 30-40 KTS. DOWNWARD MOTION
SHOULD AID IN FORCING STRONGER 700 MB TO SURFACE. WILL ISSUE HIGH
WIND WATCH FOR REST OF PLAINS NORTH OF INTERSTATE 70 BEGINNING AT
18Z FRIDAY. THIS WATCH WILL EXTEND THROUGH 06Z SATURDAY. DESPITE
SUBSIDENCE...MODELS PAINT SOME PRECIP ACROSS PLAINS. WITH STRONG JET
IN VICINITY...SOME PRECIP COULD BE GENERATED. WILL KEEP THE LOW POPS
THERE.

.LONG TERM...THE STRONG 130KT JET CORE WILL SHIFTING EAST ACROSS CO
FRI NITE AND EARLY SAT WITH VERY STRONG SUBSIDENCE MOVING ACROSS
NERN CO. GIVEN THE MODERATE INSTABILITY AND DOWNSLOPE FLOW...WILL
CONTINUE THE HIGH WIND WATCH THRU MIDNIGHT FRIDAY ACROSS PTNS OF THE
NERN PLAINS. WILL ALSO KEEP WINTER STORM WARNING THRU FRI EVENING
OVR NRN MTNS. STILL STRONG 40KT WINDS AT MTN TOP AND STEEP LAPSE
RATES WILL KEEP SOME SNOW PILING UP THRU THE EVENING.

HIGH AMPLITUDE RIDGE ALOFT WILL BEGIN TO BUILD ACROSS THE REGION ON
SATURDAY AS WINDS WILL DECREASE IN THE MTNS WITH A DRY AIRMASS IN
PLACE. AS THE RIDGE SLIDES EASTWARD ON SUNDAY AN INCREASE IN MSTR
EXPECTED FROM THE SOUTHWEST AS AN UPPER LOW DEVELOPS OFF THE CA
COAST. INCREASING SOUTHWEST FLOW LATE SUNDAY BUT NOT CONDUCIVE TO A
LOT OF MTN SHOWERS FOR THE NRN MTNS. THE UPPER LEVEL TROF PUSHES
ACROSS CO LATE MONDAY AND TUE WITH A BETTER CHANCE OF SNOW FOR THE
MTNS. ADDED SLIGHT POPS TO THE PLAINS AS WELL WITH A FRONTAL PASSAGE
MON NITE. STILL LOW CONFIDENCE AS MODELS STILL HAVING A HARD TIME
DISTRIBUTING ENERGY BETWEEN NRN/SRN BRANCHES. SHOULD GET DRIER AND
WARMER AGAIN TOWARDS MIDDLE OF THE WEEK WITH WEAK RIDGING ALOFT
MOVING INTO THE REGION.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING LATE TNT AND
FRI FOR ZNS..35..36..38..39.
...WINTER STORM WARNING FOR NRN MTNS FOR LATE TNT THRU FRI
EVENING..ZNS 31..33>34.
...HIGH WIND WATCH FOR PTNS OF NERN PLAINS FOR FRI AFTN THRU FRI
EVENING..ZNS 40..42>45..48>51.
&&

D-L/ENTREKIN
Hazardous weather outlook, Feb 15, 11:06 AM MST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MST THU FEB 15 2007

COZ030>051-161300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MST THU FEB 15 2007

...WINTER STORM WARNING FOR MOUNTAINS LATE TONIGHT THROUGH FRIDAY
EVENING...

...HIGH WIND WARNING FOOTHILLS AND ADJACENT PLAINS LATE TONIGHT
THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL CONTINUE ACROSS THE MOUNTAINS THIS
AFTERNOON WITH ACCUMULATIONS LESS THAN 3 INCHES EXPECTED. GUSTY
WINDS WILL PERSIST ABOVE TIMBERLINE AND ON THE HIGHER EAST SLOPES OF
THE FRONT RANGE...WITH WIND GUSTS AS HIGH AS 60 MPH. THE SNOW AND
WIND WILL BECOME WIDESPREAD OVERNIGHT. WIND GUSTS IN EXCESS OF 75
MPH CAN BE EXPECTED ALONG THE FOOTHILLS AND ADJACENT PLAINS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE IN THE
MOUNTAINS THROUGH FRIDAY EVENING...THEN DECREASING OVERNIGHT.  THE
HEAVIEST SNOW WILL OCCUR ON FRIDAY AFTERNOON WHEN AN UPPER LEVEL
DISTURBANCE MOVES ACROSS COLORADO. TOTAL SNOW ACCUMULATIONS BY LATE
FRIDAY EVENING OF 7 TO 14 INCHES WILL BE POSSIBLE.

IN ADDITION TO THE SNOW...STRONG WINDS...UP TO 80 MPH...WILL PRODUCE
WHITE-OUT CONDITIONS IN SNOW AND BLOWING SNOW OVER THE HIGH MOUNTAIN
PASSES.

STRONG WINDS WILL ALSO CONTINUE IN AND NEAR THE FRONT RANGE EASTERN
FOOTHILLS THROUGH FRIDAY AFTERNOON.  STRONG WEST TO NORTHWEST WINDS
AT SUSTAINED SPEEDS OF 30 TO 50 MPH WITH POSSIBLE GUSTS IN EXCESS OF
75 MPH ARE POSSIBLE.  THE GUSTY WINDS ALONG WITH THE NEW SNOW ON THE
GROUND WILL PRODUCE AREAS OF BLOWING SNOW AND NEAR ZERO VISIBILITIES
AT TIMES OVER EXPOSED LOCATIONS.

WARMER AND DRIER CONDITIONS ARE EXPECTED THIS WEEKEND AS HIGH
PRESSURE BUILDS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/SWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 2 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 16, 12:00 AM MST to February 17, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
AWOS
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 16, 12:00 AM MST to February 17, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
AWOS
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 18 inches Arapahoe Ski Area, 15 inches at Bear Lake State Park, 14 inches at Breckenridge Ski Area, 8.5 inches at Loveland Pass. |Peak wind gusts included: 106 mph atop Berthoud Pass, 88 mph at Niwot Ridge Saddle, 77 mph at Gunsight RAWS, and 69 mph at Loveland Pass.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 16, 2:00 AM MST to 5:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 16, 2:00 AM MST to 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
AWOS
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

In the Front Range Foothills, peak wind gusts included 92 mph at Carter Lake, and 86 mph at Georgetown. Elsewhere, peak gusts ranged from 65 to 75 mph.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
February 16, 2:00 AM MST to 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 16, 2:00 AM MST to 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
AWOS
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 16, 2:00 AM MST to 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
NWS Employee
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Along Urban Corridor sustained winds from 40 to 50 mph were recorded. Denver International Airport measured a sustained wind of 41 mph. Peak wind gusts included: 101 mph at the National Wind Technology Center, 92 mph, 7 miles northwest of Berthoud, 81 mph in southwest Boulder, 67 mph at Longmont and 56 mph at Denver International Airport.

High Wind, C & S Weld County

When
February 16, 2:00 AM MST to 5:00 PM MST
Where
C & S Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 16, 2:00 AM MST to 5:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Sedgwick County

When
February 16, 2:00 AM MST to 9:00 PM MST
Where
Sedgwick County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Peak wind gusts included 62 mph at Greeley, 60 mph, 20 miles northwest of Crook and at Limon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9979, 9980, 9981, 9982, 9983, 9984, 9985, 9986, 9987, 9989.